Side effects of antidepressant medications. Antidepressants may cause mild, and often temporary, side effects (sometimes referred to as adverse effects) in some people. Typically, these are not serious. However, any reactions or side effects that are unusual, annoying, or that interfere with functioning should be reported to the doctor immediately. The most common side effects of tricyclic antidepressants, and ways to deal with them, are as follows:
- Dry mouth – it is helpful to drink sips of water; chew sugarless gum; brush teeth daily.
- Constipation – bran cereals, prunes, fruit, and vegetables should be in the diet.
- Bladder problems – emptying the bladder completely may be difficult, and the urine stream may not be as strong as usual. Older men with enlarged prostate conditions may be at particular risk for this problem. The doctor should be notified if there is any pain.
- Sexual problems – sexual functioning may be impaired; if this is worrisome, it should be discussed with the doctor.
- Blurred vision – this is usually temporary and will not necessitate new glasses. Glaucoma patients should report any change in vision to the doctor.
- Dizziness – rising from the bed or chair slowly is helpful.
- Drowsiness as a daytime problem – this usually passes soon. A person who feels drowsy or sedated should not drive or operate heavy equipment. The more sedating antidepressants are generally taken at bedtime to help sleep and to minimize daytime drowsiness.
- Increased heart rate – pulse rate is often elevated. Older patients should have an electrocardiogram (EKG) before beginning tricyclic treatment.
The newer antidepressants, including SSRIs, have different types of side effects, as follows:
- Sexual problems – fairly common, but reversible, in both men and women. The doctor should be consulted if the problem is persistent or worrisome.
- Headache – this will usually go away after a short time.
- Nausea – may occur after a dose, but it will disappear quickly.
- Nervousness and insomnia (trouble falling asleep or waking often during the night) – these may occur during the first few weeks; dosage reductions or time will usually resolve them.
- Agitation (feeling jittery) – if this happens for the first time after the drug is taken and is more than temporary, the doctor should be notified.
- Any of these side effects may be amplified when an SSRI is combined with other medications that affect serotonin. In the most extreme cases, such a combination of medications (e.g., an SSRI and an MAOI) may result in a potentially serious or even fatal “serotonin syndrome,” characterized by fever, confusion, muscle rigidity, and cardiac, liver, or kidney problems.
The small number of people for whom MAOIs are the best treatment need to avoid taking decongestants and consuming certain foods that contain high levels of tyramine, such as many cheeses, wines, and pickles. The interaction of tyramine with MAOIs can bring on a sharp increase in blood pressure that can lead to a stroke. The doctor should furnish a complete list of prohibited foods that the individual should carry at all times. Other forms of antidepressants require no food restrictions. MAOIs also should not be combined with other antidepressants, especially SSRIs, due to the risk of serotonin syndrome.
Medications of any kind – prescribed, over-the-counter, or herbal supplements – should never be mixed without consulting the doctor; nor should medications ever be borrowed from another person. Other health professionals who may prescribe a drug – such as a dentist or other medical specialist – should be told that the person is taking a specific antidepressant and the dosage. Some drugs, although safe when taken alone, can cause severe and dangerous side effects if taken with other drugs. Alcohol (wine, beer, and hard liquor) or street drugs, may reduce the effectiveness of antidepressants and their use should be minimized or, preferably, avoided by anyone taking antidepressants. Some people who have not had a problem with alcohol use may be permitted by their doctor to use a modest amount of alcohol while taking one of the newer antidepressants. The potency of alcohol may be increased by medications since both are metabolized by the liver; one drink may feel like two.
Although not common, some people have experienced withdrawal symptoms when stopping an antidepressant too abruptly. Therefore, when discontinuing an antidepressant, gradual withdrawal is generally advisable.
Questions about any antidepressant prescribed, or problems that may be related to the medication, should be discussed with the doctor and/or the pharmacist.